Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Have low thyroid, anxiety and panic disorder. Worried about mountain sickness. Planning to take acetazolomide. Reactions?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2766 Questions
Question
We are travelling to china and Tibet. I am 61 with HBP, low thyroid, anxiety and panic disorder. My husband is 70 with HBP, a 4.1cm abdominal aerotic aneurism . We are concerned about acute mountain sickness. No history of previous AMS at any higher altitude than the Canadian prairies, we have been up to around 6000 ft before. Tibet is almost at 0000ft. Can HACE or HAPE occur easily at 0000 ft? We are planning on taking acetazolomide but are concerned with interactions with meds we are on. I take synthroid , citalopram, hydrochloridiazide, alprazolam, and when needed Symbicort and salbutamol for breathing issues in smoggy areas or if respiratory infection. My husband takes losartan k/hct. Would the inhalers assist in acute mountain sickness? We are flying in so it will not be a slow accclimization. Thank you, all information given appreciated
Posted Mon, 12 Aug 2013 in Anxiety and Stress
 
 
Answered by Dr. Srikanth Reddy 9 hours later
Hello

Thanks for asking your query on health care magic.

I have gone through your query in detail
Just a few more things I would like to know
1. What is the dosage of citalopram that you are on
2. How frequently are you using the salbutamol and other puffs at present.
3. What is the reason for visit to tibet? Is it recreational or you will be going around some terrains?

Hope to hear from you soon.

Thanks and regards
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
 
Follow-up: Have low thyroid, anxiety and panic disorder. Worried about mountain sickness. Planning to take acetazolomide. Reactions? 4 hours later
I take 10 mg of citalopram daily, it is a tourist trip, I haven't used the inhaler for three or four months since I had had a bronchial incident.
 
 
Answered by Dr. Srikanth Reddy 9 hours later
Hello
At age 61 if you are planning to travel to such high altitudes of 12,000 Ft, then I am sure you are aware of the risks involved. However the risk of you developing HAPE is only slightly over 1%. So that is quite safe zone. You should take acetazolamide.
Acetazolamide, that too for such a short time, may not have any significant interaction with your current medications. Do take all your medications along and the inhalers that you have stated should be used if you have any bronco constriction. Those may not be useful for HAPE.
Try to reduce your exertion to the minimum and do consult a doctor when ever you need help.
Hope I am of help to you,
Thanks and regards,
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor